Georgia, 2012Damaging Winds in Georgia, September 18, 2012
September 18, 2012 · NWS TAE · 2 events in 1 county or zone
An upper level trough and surface cold front affected the area on September 17-18. One storm briefly became severe across Lowndes county with a couple of areas of wind damage reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and surface cold front affected the area on September 17-18. One storm briefly became severe across Lowndes county with a couple of areas of wind damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 18, 7:11 AM EST, 47 minutes earlier.
Area forecast discussion, Sep 18, 7:11 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 AM EDT Tue Sep 18 2012
.MESOSCALE UPDATE...Strongest pre-frontal convective band is pushing
through South Central GA and the eastern FL Big Bend as of 1300Z.
Now that the line has moved into a more unstable environment, our
confidence has increased that the strong winds observed in the lower
Doppler radar slices is finally making it to the surface. The
primary threat is damaging straight line winds. Also, we continue to
see intense lightning displays and torrential downpours which will
cause ponding of water in poor drainage areas. Observed rainfall
totals remain safely below flash flood guidance. The line continues
to move steadily to the east and should be east of the forecast area
by 14Z. In the wake of the main convective line, addition shower
development is expected ahead of the actual front which is only now
approaching the Pensacola area.
The remainder of this discussion is unchanged from an earlier
release.
&&
.NEAR TERM [Through Tonight]...
A potent shortwave is lifting northeast out of Louisiana early
this morning, helping spark showers and thunderstorms along a
frontal boundary stretching from central Tennessee to the
Mississippi Gulf coast. A very moist atmosphere combined with the
forcing from the upper trough will generate widespread
precipitation today, with categorical PoPs in place for the
entire forecast area. Vertical wind shear (both low-level and
deep layer) is rather strong for mid-September out ahead of the
upper trough, leading to the potential for a few severe storms
today given the moist and modestly unstable airmass currently in
place. Expect to see a few rotating cells through the mid-morning
hours out ahead of the front, before seeing the convection
transition to more of a squall line as the front pushes into the
Big Bend and eastern zones later in the morning and into the
afternoon. While the overall severe threat will be limited by
unfavorable lapse rates and retreating upper support, conditions
could support a few short-lived tornadoes early in the day. This
is supported by the last several runs of our local WRF hi-res
model.
Conditions will improve from west to east starting early this
afternoon as the bulk of the showers and thunderstorms should come
to an end with the frontal passage. Abundant clouds and rain today
will hold high temperatures in the lower to mid 80s at best.
&&
.SHORT TERM [Wednesday Through Thursday]...
Despite the frontal boundary stalling just east of the forecast
area, the weather will continue to improve for Wednesday into
Thursday as a drier and slightly cooler airmass pushes into the
forecast area. PoP's should be confined to the southeastern Big
Bend, closer to the fizzling boundary. Elsewhere, expect
temperatures to rise into the mid-80s Wednesday and Thursday
afternoons, under partly cloudy skies, and pleasant dewpoints in
the upper 50s to lower 60s.
&&
.LONG TERM [Thursday Night through next Tuesday]...
The upper level pattern will continue to show a narrow ridge over
or just west of the continental divide and a broad trough over the
eastern two-thirds of the CONUS through the extended period. A
closed upper low is forecast to drop south across western Ontario
Friday/Friday night and sweep across the Great Lakes region
Saturday before opening up and lifting to the northeast Sunday
through early next week. This results in further amplifying the
trough and sending the next cold front toward our area. This front
should be dry with its passage through our CWA either late Sunday
or early Monday. The 12z Mon Euro shows a clear frontal passage
through the Florida peninsula with surface high pressure dropping
all the way down to the Gulf coastal states early next week. The
00z GFS shows the front getting hung up over north central Florida
as surface high pressure slides east from the Missouri Valley
Sunday to the mid Atlantic states Monday. Either way, drier air
will filter in behind the front with cooler temperatures to begin
the next week. Min temps may dip into the mid to upper 50s most
inland areas both Monday and Tuesday mornings. Max temps will
range from the upper 80s to around 90 degrees Friday through
Sunday dropping into the lower to mid 80s Monday and Tuesday.
&&
.AVIATION [Beginning 06Z Tuesday]...
Scattered to numerous showers and thunderstorms will continue to
develop this morning ahead of a cold front. Each terminal is
expected to be impacted with periods of MVFR/IFR conditions in the
heavier convection at least through early to mid afternoon. Some
of these storms could be strong to severe, so amendments may be
needed. Conditions should gradually improve from west to east
later today.
&&
.MARINE...
Strong onshore flow will continue through much of the day ahead of
a cold front, with Small Craft Advisory conditions in place. The
front will slide just east of the waters by this evening and
stall, allowing the gradient to weaken, and winds and seas to
relax. Winds and seas will then remain below headline criteria
into the weekend.
&&
.FIRE WEATHER...
Although drier air is expected to move into the area behind the
passage of a cold front later today, red flag conditions are not
expected at least through the rest of the week.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 8 PM EDT this evening.
&&
NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Barry
AVIATION...Barry
MARINE...Camp
FIRE WEATHER...Barry
Hazardous weather outlook, Sep 18, 3:03 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT TUE SEP 18 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-191000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT TUE SEP 18 2012 /303 AM CDT TUE SEP 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
STRONG TO POTENTIALLY SEVERE STORMS WILL BE POSSIBLE THIS MORNING
INTO THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT AND UPPER
LEVEL STORM SYSTEM. THE PRIMARY THREATS ARE ISOLATED TORNADOES AND
DAMAGING WINDS.
STRONG ONSHORE FLOW WILL LEAD AN INCREASED RISK OF RIP CURRENTS
AT AREA BEACHES TODAY...ESPECIALLY IN THE FLORIDA PANHANDLE WHERE
THERE IS A HIGH RISK OF RIP CURRENTS FOR TODAY.
STRONG ONSHORE FLOW WILL LEAD TO HAZARDOUS CONDITIONS OVER THE THE
COASTAL WATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
QUIET WEATHER IS THEN ANTICIPATED FROM WEDNESDAY THROUGH THE
WEEKEND. THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER AND CONSIDER THEMSELVES
ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR WARNING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Local storm report, Sep 18, 7:12 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 AM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG 3 S ROCKY HILL 30.66N 84.22W
09/18/2012 LEON FL COUNTY OFFICIAL
LEON COUNTY EOC REPORTED A TREE DOWN ON COUNTY ROAD 12
BETWEEN MERIDIAN ROAD AND THOMASVILLE ROAD.
&&
CORRECTED TEXT TO MERIDIAN ROAD AND THOMASVILLE ROAD
DVDLocal storm report, Sep 18, 7:23 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 AM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM MARINE TSTM WIND 18 S ST GEORGE ISLAND 29.41N 84.86W
09/18/2012 M51.00 MPH GMZ755 FL C-MAN STATION
C TOWER MEASURED A PEAK GUST OF 220/44 KNOTS AT AN
ELEVATION OF 35.1 METERS
&&
DVDSpecial weather statement, Sep 18, 7:24 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 AM EDT TUE SEP 18 2012
GAZ146>148-159>161-181330-
LOWNDES GA-LANIER GA-BROOKS GA-BERRIEN GA-COLQUITT GA-COOK GA-
824 AM EDT TUE SEP 18 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BERRIEN...BROOKS...
COLQUITT...COOK...LANIER AND LOWNDES COUNTIES...
* UNTIL 930 AM EDT
AT 822 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DOERUN TO 11 MILES
NORTHWEST OF MADISON...OR ALONG A LINE EXTENDING FROM MINNESOTA TO
HAMBURG...MOVING EAST AT 50 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...AND THE STORMS
HAVE A HISTORY OF PRODUCING GUSTS AROUND 40 MPH AND BLOWING AN
ISOLATED TREE OR TWO DOWN.
LAT...LON 3084 8301 3084 8308 3080 8312 3062 8314
3065 8363 3093 8374 3103 8373 3103 8379
3133 8391 3133 8346 3140 8337 3144 8337
3147 8314 3141 8313 3127 8303 3119 8304
3118 8297 3112 8296 3087 8297
TIME...MOT...LOC 1223Z 261DEG 44KT 3131 8385 3060 8350
08-LAMERSSpecial weather statement, Sep 18, 7:26 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
826 AM EDT TUE SEP 18 2012
FLZ019-028-029-034-128-134-181330-
INLAND DIXIE FL-LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-COASTAL
TAYLOR FL-COASTAL DIXIE FL-
826 AM EDT TUE SEP 18 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
DIXIE...LAFAYETTE...MADISON AND TAYLOR COUNTIES...
* UNTIL 930 AM EDT
AT 822 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM QUITMAN TO 15 MILES
NORTHWEST OF PERRY TO 21 MILES WEST OF STEINHATCHEE...OR ALONG A LINE
EXTENDING FROM EMPRESS TO RIVERSIDE TO 14 MILES SOUTHWEST OF FISH
CREEK...MOVING EAST AT 40 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...AND THE STORMS
HAVE A HISTORY OF PRODUCING GUSTS TO AROUND 40 MPH AND BLOWING AN
ISOLATED TREE OR TWO DOWN.
LAT...LON 2960 8296 2957 8341 2965 8342 2973 8358
2988 8365 2996 8383 3024 8386 3032 8379
3038 8380 3044 8372 3052 8373 3058 8361
3065 8361 3062 8326 3043 8322 3039 8317
3025 8324 3012 8322 3009 8307 2990 8289
TIME...MOT...LOC 1226Z 265DEG 35KT 3072 8355 3025 8375
2964 8369
08-LAMERSLocal storm report, Sep 18, 7:37 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 AM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM LIGHTNING 1 NW RALFORD GREENWAY 30.45N 84.18W
09/17/2012 LEON FL FIRE DEPT/RESCUE
LIGHTNING CAUSED A FIRE TO A SINGLE STORY WOOD FRAME HOME
ON CELTIC ROAD MONDAY NIGHT. TALLAHASSEE FIRE DEPT
ESTIMATED DAMAGE AT 55000 DOLLARS
&&
DVDLocal storm report, Sep 18, 7:43 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 AM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM LIGHTNING 4 SSW TALLAHASSEE 30.38N 84.31W
09/17/2012 LEON FL NEWSPAPER
LIGHTNING CAUSED A MOBILE HOME FIRE ALONG BALKIN ROAD
WITH DAMAGE ESTIMATED AT AROUND 20000 DOLLARS
&&
DVDThunderstorm Wind, Lowndes
- When
- September 18, 7:58 AM EST
- Where
- Lowndes County, 1.29 mi ESE of I-75 at Exit 11
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- County Official
- Coordinates
- 30.740, -83.251
A tree was blown down across Loch Laurel Road south of Valdosta. Monetary damage was estimated.
Thunderstorm Wind, Lowndes
- When
- September 18, 8:00 AM EST
- Where
- Lowndes County, 1 mi NE of Valdosta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.840, -83.258
County dispatch reported a couple of power lines blown down on the northeast side of Valdosta. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409113, 409114.